|Spreading of KS; Does this mean my viral load is rising?
Sep 18, 2001
I have had KS now for two years. I took chemo for six months (Doxil) and all seemed to fade especially when I took Combivir/Viracept. Last week the KS on soles of my feet began to expand (this is the only area). Does the spread of KS mean my undectable viral load is now dectable? Is it a beginning of new spreading? thoughts? thanks
Response from Dr. Dezube
You ask an important question-- Does reappearance of KS signify that something else is going on, such as falling CD4 or rising viral load? The answer is MAYBE. Unlike so many other opportunistic complications of HIV (e.g. PCP) in which their recurrences often signify a decline in the immune system, KS can recur without any change in CD4 count or viral load. I have patients in my practice who are thriving on their HIV meds- in some cases CD4 counts have risen up to the 800 range and viral load have been undetectable for years, yet their KS comes back. Typically when the KS does recur in the setting of a relatively intact immune system, the KS tends to be more mild.
So what would I recommend? It would pay to have your CD4 count and viral load rechecked to determine whether your regimen is still working. If you numbers are good, then I would NOT recommend changing to another regimen. Rather I would see what your oncologist recommends in terms of KS treatment.
Lstly, you ask if this is the beginning of new spreading. Again the answer has to be PERHAPS. Some patients do get just a few spots cropping up here and there. Others do indeed get a bit more. Time will tell. I wish you well. You did okay with Doxil. I imagine that you'll continue to do okay.
Is it cancer? Is it KS? MENTAL AGONY
Lymph node biopsy; my surgeon couldn't find it at the time of surgery
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.